Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Sioux Falls, SD

July 24, 2002Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2002, 8:24 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 8:24 PM CDT (01:24 UTC)
Expired
Jul 24, 2002, 9:00 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:31 PM CDTHail 0.88Volin, SD
Jul 24, 8:37 PM CDTHail 0.75Wakonda, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 4:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KFSD 250124
SVRFSD
SDC027-135-250200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEAST YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF VOLIN...OR ABOUT 9 MILES
  NORTHEAST OF YANKTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CLAY COUNTY THROUGH 840 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4298 9729 4287 9726 4287 9686 4301 9690

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:55 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 24, 3:55 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUL 24 2002

...SEVERE WEATHER THREAT LATE AFTN/EVNG AT FOREFRONT OF CONCERN...

NOT A CASE IF THERE WILL BE SEVERE WEATHER...BUT EXACTLY WHERE IT
WILL INITIATE...AND WHEN.  INITIALLY ELEVATED CELLS DEVELOPED EARLY
AFTERNOON ALG WMFNT JUST N OF MO RVR.  THIS ACTIVITY SLIDING QUICKLY
ESE...HELPING TO REINFORCE LOW LVL BNDRY AND KEEP LOW LVL SHEAR
EXTREMELY IMPRESSIVE.  THIS ACTION FORMED ON TAIL OF LEADING WAVE...
MOVG INTO CNTRL MN.  WHAT IS MOST RELEVANT FEATURE IS THE STG JET
CUTTING INTO WRN SD AND ENHANCEMENT IN EXIT REGION STARTING IN
CNTRL SD ATTM. THIS LIKELY NOT FAR FROM FLASH POINT OF MORE SIG
OUTBREAK WITHIN NEXT HOUR OR TWO...WHEN THIS FORCING BEGINS TO
INTERACT WITH LOW LVL MSTR AND GREATER INSTABILITY.  WK CIRC CENTER
AND CONVERGENCE JUST W OF 9V9. LTST VSBY STLT IMAGERY SHOWING
DEVELOPING CU BAND ALG DRYLINE FM K9V9 TO KANW.  TMPS ARE NEAR
CONVECTIVE...BASED ON MRNG RAOBS FM KLNX AND KOAX. THIS WL BE MORE
SLOW MOVING STORMS...AND REMAIN TIED TO CONVERGENCE.  MOST ACTION
WILL BE MOST CONCENTRATED N OF WMFNT...AND WL MENTION SVR JUST AS IN
SWOMCD BASED ON TREMENDOUS SHEAR...STRONGLY ROTATIONAL IN LOWER 4
KM..THEN SPEED SHEAR EXPECT TO 50 TO 55 KTS AT 500 HPA.  LOOK FOR
THIS ACTION TO CONGEAL INTO MCS...AND MOVE ESE INTO SRN MN AND NW IA
ALONG WITH VEERING LLJ.

WL NOT LINGER ANY PCPN IN SE AND BOWING MCS SHOULD ACCEL OUT OF AREA.
MID LVL BNDRY MAY REMAIN BEHIND FOR CHC SE...BUT NOT SURE ENOUGH TO
MENTION FOR NOW.  MIXING IN WAKE OF SYSTEM FM W TO NW...WL BE WARMER
THAN GUIDANCE. SECONDARY PV IMPULSE SLIDES SE INTO NRN CWA DURG AFTN
AND INDUCES NEW WK SFC TROUGH.  SHEAR NOT AS IMPRESSIVE...BUT RATHER
BRISK MID LVLS.  DAMAGING WINDS PRIMARY THREAT...WITH MARGINAL HAIL
NEXT...MAINLY SW MN CWA.  EXPECT WNDS TO BE MORE BACKED THAN
GUIDANCE SUGGESTS BY MID AFTN...ALTHOUGH MIXING WL KEEP A WLY COMP.
THESE STORMS WL CARRY INTO EVNG HOURS.  LTR NIGHT...REBUILDING RIDGE
WL ALLOW MID LVL WAA...AND THREAT OF ACC STORMS INTO WRN CWA. THESE
TO WKN AND DIE AS MOVE INTO MN AND IA MIDDAY...WITH SFC FNT STALLING
LKLY IN MORE NWRD POSITION OF GUIDANCE. MSTR REALLY POOLS ALG AND N
OF BNDRY...WITH 70 DEWPOINTS AND GREAT DISCOMFORT LIKELY TO RETURN.

THIS BNDRY SETS UP NEXT THREAT OF CONVECTION AS DISTURBANCE INCRS LLJ
ACRS BNDRY. PROB IS...13C AT 700 OVER BNDRY...AND MAY FORCE
CONVECTION MORE TO N THAN GOING RIGHT NOW.  MAY BE A BIT WARM WITH
ACC ACTING TO SLOW NWRD PROGRESSION OF MID LVL BNDRY. HEAVIEST PCPN
N NONETHELESS.

SAT COULD BE TORRID FOR TMPS IF ETA ANYWHERE CLOSE TO RIGHT. WL
TEMPER THIS THINKING A BIT..ESPLY N AND E IN ANTICIPATION OF RAIN
COOLED BNDRY.

HARD TO FOCUS MUCH ATTENTION TO EXTENDED...BUT APPEARS THAT LONGER
RANGE MDLS ARE IN SOMEWHAT BETTER AGREEMENT...WITH OPERATIONAL AVN
CONTINUING TO BE SPOKESMODEL FOR PROGRESSION AND COOLER TMPS...ESPLY
LONGER RANGES.  PREV FCST RELATIVELY CONSISTENT WITH LATEST...SO
EXPECT LTL CHANGE.  BROAD NRN PLAINS TROUGH WITH NUMEROUS PIECES OF
ENERGY POISED JUST W TO START EXTENDED.  MORE NRN STREAM EMBEDDED SYSTEM
MOVES BY SAT NIGHT...DRIVING FNTL BOUNDARY TO POSITION NR SRN CWA BY
SUNDAY MORNING...HANGING UP WITH MAIN SECONDARY PV ANOMALY WAITING IN
WINGS ACRS WY/MT. THIS SWINGS ACRS SUN NT INTO MON...WITH SFC FOCUS
A BIT FARTHER S THAN SAT NIGHT FOR CONVECTION. LINGERING THREAT ACRS
FAR S MONDAY WITH HUNG UP FRONTAL BNDRY TO SOUTH...AND POTENTIAL FOR
YET ANOTHER WK CYCLONIC FLOW WAVE. HIGH PRESSURE BUILDS IN MON NIGHT
AND TUE...AND MORE STRONGLY WED AS RIDGE BEGINS TO REBUILD MIDWEEK.
WK FLY IN OINTMENT IS FRONTAL PASSAGE IN AND ARND TUE NIGHT/ERLY WED.
LOSS OF BETTER MSTR...AND POTENTIAL FOR POOR DIURNAL PHASING WL KEEP
PRECIP THREAT AT A MIN..AND DYNAMICAL FORCING BETTER TO NE ANYWAY.
CANADIAN HAS MUCH STRONGER CNTRL CONTINENT TROUGHING YET INTO TUE...
BETTER FOR LTR TUE PRECIP THREAT...SO COMPROMISE INTO NRN CWA ATTM.

.FSD...NONE
CHAPMAN

In the hours before

Local storm report, Jul 24, 4:32 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    PONCA                     NE   WIND DAMAGE
07/24/02   DIXON                          SEVERAL LARGE BRANCHES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0245 PM    2 NW JACKSON              NE   WIND DAMAGE
07/24/02   DAKOTA                         SEVERAL BRANCHES DOWN.
                                          REPORTED BY PUBLIC.

0310 PM    LAWTON                    IA   WIND DAMAGE
07/24/02   WOODBURY                       SIGNIFICANT WIND DAMAGE
                                          TO BOAT. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:05 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson40 min
Jul 24, 7:17 PM CDTSevere Thunderstorm WarningFSDSanborn13 min
Jul 24, 7:21 PM CDTSevere Thunderstorm WarningFSDMiner39 min
Jul 24, 7:36 PM CDTSevere Thunderstorm WarningFSDMcCook39 min
Jul 24, 7:46 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson29 min
Jul 24, 7:52 PM CDTTornado WarningFSDMcCook23 min
Jul 24, 8:04 PM CDTSevere Thunderstorm WarningFSDTurner56 min
Jul 24, 8:11 PM CDTSevere Thunderstorm WarningFSDMinnehaha34 min
Jul 24, 8:14 PM CDTSevere Thunderstorm WarningFSDMcCook31 min
Jul 24, 8:21 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
Jul 24, 8:22 PM CDTSevere Thunderstorm WarningFSDLincoln53 min
Jul 24, 8:46 PM CDTSevere Thunderstorm WarningFSDMinnehaha44 min
Jul 24, 8:51 PM CDTSevere Thunderstorm WarningFSDBrule24 min
Jul 24, 9:06 PM CDTSevere Thunderstorm WarningFSDYankton24 min
Jul 24, 9:15 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix30 min
Jul 24, 9:43 PM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Jul 24, 10:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix37 min
Jul 24, 10:57 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix33 min
Jul 25, 1:38 AM CDTSevere Thunderstorm WarningFSDUnion27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.